Characterizations of continuous probability distributions occurring in physics and allied sciences by truncated moment

  • Abstract
  • Keywords
  • References
  • PDF
  • Abstract

    A probability distribution can be characterized through various methods. Before a particular probability distribution model is applied to fit the real-world data, it is necessary to confirm whether the given continuous probability distribution satisfies the underlying requirements by its characterization. In this paper, characterizations of some continuous probability distributions occurring in physics and allied sciences have been established. We have considered the normal, Laplace, Lorentz, logistic, Boltzmann, Rayleigh, log-normal, Maxwell, Fermi-Dirac, and Bose-Einstein distributions, and characterized them by applying a truncated moment method; that is, by taking a product of reverse hazard rate and another function of the truncated point. It is hoped that the proposed characterizations will be useful for researchers in various fields of physics and allied sciences.

  • Keywords

    Characterization; Continuous Probability Distribution; Reverse Hazard Rate; Truncated Moment.

  • References

      [1] Abramowitz, M., and Stegun, I. A. (1970). Handbook of Mathematical Functions, with Formulas, Graphs and Mathematical Tables. Dover, New York.

      [2] Ahsanullah, M., Kibria, B. M. G. and Shakil, M. (2014). Normal and Student´s t Distributions and Their Applications. Atlantis Press, Paris, France.

      [3] Balakrishnan, N., and Nevzorov, V. B. (2003). A Primer on Statistical distributions. John Wiley & Sons, New Jersey.

      [4] Evans, M. et al (2000). Statistical Distributions. John Wiley & Sons, New York.

      [5] Galambos, J., and Kotz, S. (1978). Characterizations of probability distributions. A unified approach with an emphasis on exponential and related models, Lecture Notes in Mathematics, 675, Springer, Berlin.

      [6] Glänzel, W. (1987). A characterization theorem based on truncated moments and its application to some distribution families, Mathematical Statistics and Probability Theory (Bad Tatzmannsdorf, 1986), Vol. B, Reidel, Dordrecht, 75-84.

      [7] Glänzel, W. (1990) some consequences of a characterization theorem based on truncated moments, Statistics, 21, 613-618

      [8] Glänzel, W., Telcs, A. and Schubert, A. (1984) Characterization by truncated moments and its application to Pearson-type distributions, Z. Wahrsch. Verw. Gebiete, 66, 173-183

      [9] Gradshteyn, I. S. and Ryzhik, I. M. (1980). Table of Integrals, Series, and Products (6th Printing). Academic Press, San Diego.

      [10] Johnson, N. L., Kotz, S. and Balakrishnan, N. (1994). Continuous Univariate Distributions, Vol. 1, Second Edition, John Wiley and Sons, New York, 1994.

      [11] Johnson, N. L., Kotz, S. and Balakrishnan, N. (1995). Continuous Univariate Distributions: Vol. 2, Wiley, New York.

      [12] Kittel, C. (2004). Elementary Statistical Physics. Dover Publications, New York, USA.

      [13] Kotz, S. and Shanbhag, D.N. (1980). Some new approaches to probability distributions. Advances in Applied Probability, 12, 903-921.

      [14] Oldham, K. B., Myland, J., and Spanier, J. (2009). An Atlas of Functions with Equator, the Atlas Function Calculator. Springer, New York, USA.

      [15] Pathria, R. K., and Beale, P. D. (2011). Statistical Mechanics. Academic Press, New York, USA.

      [16] Prudnikov, A. P., Brychkov, Y. A. and Marichev, O. I. (1986). Integrals and Series, Volumes 1, 2, and 3, Gordon and Breach Science Publishers. Amsterdam.

      [17] Shepherd, P. J. (2013). A Course in Theoretical Physics. John Wiley & Sons, Ltd., New York, USA.




Article ID: 4612
DOI: 10.14419/ijasp.v3i1.4612

Copyright © 2012-2015 Science Publishing Corporation Inc. All rights reserved.